Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 43, NWS Chicago, IL

May 8, 2021

NWS Chicago, IL issued this small craft advisory at May 8, 2021, 3:00 PM CDT. It took effect at May 9, 2021, 4:00 AM CDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
May 8, 2021, 3:00 PM CDT (20:00 UTC)
In effect from
May 9, 2021, 4:00 AM CDT
Expired
May 10, 2021, 4:00 AM CDT
In force
24 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

175 
WHUS73 KLOT 082000
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
300 PM CDT Sat May 8 2021

LMZ740>745-090400-
/O.NEW.KLOT.SC.Y.0043.210509T0900Z-210510T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
300 PM CDT Sat May 8 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM SUNDAY TO 4 AM CDT
MONDAY...

* WHAT...East to northeast winds to 30 kt with occasional gale 
  force gusts. Significant waves to 8 ft, occasionally to 10 ft.

* WHERE...Portions of Lake Michigan. 

* WHEN...From 4 AM Sunday to 4 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
6 follow-up statements
227 
WHUS73 KLOT 090232
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
932 PM CDT Sat May 8 2021

LMZ740>745-091045-
/O.CON.KLOT.SC.Y.0043.210509T0900Z-210510T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
932 PM CDT Sat May 8 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM SUNDAY TO
4 AM CDT MONDAY...

* WHAT...Northeast winds to 30 kt with occasional gale force
  gusts. Significant waves to 8 ft. Occasional waves to 10 ft.

* WHERE...Illinois and Indiana nearshore waters. 

* WHEN...From 4 AM Sunday to 4 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
709 
WHUS73 KLOT 090904
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
404 AM CDT Sun May 9 2021

LMZ740>745-091715-
/O.CON.KLOT.SC.Y.0043.000000T0000Z-210510T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
404 AM CDT Sun May 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY...

* WHAT...Northeast winds to 30 kt and waves 4 to 6 ft.

* WHERE...Portions of Lake Michigan. 

* WHEN...Until 4 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
505 
WHUS73 KLOT 091501
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
1001 AM CDT Sun May 9 2021

LMZ740>745-092315-
/O.CON.KLOT.SC.Y.0043.000000T0000Z-210510T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1001 AM CDT Sun May 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY...

* WHAT...Northeast to north winds to 30 kt. Significant waves to 6
  ft. Occasional waves to 8 ft.

* WHERE...Portions of Lake Michigan.

* WHEN...Until 4 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
747 
WHUS73 KLOT 092010
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
310 PM CDT Sun May 9 2021

LMZ740>745-100415-
/O.CON.KLOT.SC.Y.0043.000000T0000Z-210510T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
310 PM CDT Sun May 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY...

* WHAT...North winds to 25 kt. Significant waves to 7 ft. 
  Occasional waves to 9 ft.

* WHERE...Portions of Lake Michigan.

* WHEN...Until 4 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
334 
WHUS73 KLOT 100220
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
920 PM CDT Sun May 9 2021

LMZ740>745-100900-
/O.CON.KLOT.SC.Y.0043.000000T0000Z-210510T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
920 PM CDT Sun May 9 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CDT MONDAY...

* WHAT...North winds to 20 kt. Significant waves to 6 ft.
  Occasional waves to 8 ft.

* WHERE...Portions of Lake Michigan.

* WHEN...Until 4 AM CDT Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
045 
WHUS73 KLOT 100844
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
344 AM CDT Mon May 10 2021

LMZ740>745-100945-
/O.EXP.KLOT.SC.Y.0043.000000T0000Z-210510T0900Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
344 AM CDT Mon May 10 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM CDT...

Waves will continue to subside. As a result, the Small Craft
Advisory will be allowed to expire on time. 

$$

Carlaw

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at May 8, 2:47 PM CDT, 13 minutes earlier.

Area forecast discussion, May 8, 2:47 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
247 PM CDT Sat May 8 2021

.SHORT TERM...
245 PM CDT

Through Sunday...

Mother's Day will feature weather conditions more characteristic
to St. Patrick's Day, with cloudy, blustery, and very wet
conditions for the morning. The main forecast messages are:

* Rain onset spreads from west-to-east this evening with possibly
  brief ice pellets mixing in at first

* Rain increases in intensity late this evening into overnight,
  with some embedded thunderstorms possible mainly south of I-80

* Potential for a mix with snow has increased for primarily a
  portion of north central Illinois and eastward toward the Fox
  River Valley part of northeast Illinois late tonight into early
  Sunday morning

* Rainfall of 1 to 2 inches for most locations along/south of
  I-88, with isolated over 2 inches possible, though flooding
  threat should remain low

* Gusty northeast winds keep temperatures down through Sunday,
  even as rain ends west to east late morning into afternoon

A lot to unpack for the rest of this weekend. Looking upstream on
GOES-16 water vapor imagery shows a well-defined, strong upper low
over Montana moving southeast bringing with it 100 meter 500 mb
height falls. In still a somewhat split flow pattern, a 100 kt
subtropical jet moving into the Central Plains ahead of this wave
will result in a deepening surface low below 1000 mb into
Missouri overnight. This should spread into an area of some
coupled jet divergence over our region overnight into Sunday
morning, resulting in the mid-latitude system overall maturing as
it heads over Illinois/Indiana. The synoptic pattern is such that
a rain shield should gradually blossom through the evening
followed by a steady moderate to more heavy rain with the stronger
upper forcing overnight into early Sunday.

Model guidance is in decent agreement with this synoptic
evolution, though some spread exists and given where we are
located within the baroclinic leaf, a subtle difference in low
track will alter the heavier QPF axis, the area where a few hour
wet snow mix is favored, and the magnitude of the winds. Given a
hefty footprint of convection anticipated over the Central Plains
into Missouri River Valley tonight, this could result in a more
south track within the model solution envelope, such as the RAP
has been advertising and the 12Z ECMWF depicts. The HRRR has also
trended ever so slightly south from its earlier solutions today.
This is the more favored route, but a more north solution such as
the 12Z NAM cannot be fully discounted yet.

All model guidance agree on the strong mid-level baroclinic zone
to our west (18C difference from LBF to MPX on 12Z RAOBs)
tightening over the area tonight and a sharpened frontogenetic
vertical circulation. This is a longer duration zone of such
forcing and this is the zone most favored to see the heaviest rain
rates on strong moisture convergence and ascent. It's also along
this where enough wet bulb cooling may occur to support snow.
Given marginal low-level melting profiles (<10 J/kg of positive
energy using a local revised Bourgouin technique) and upright
instability predicted on an area of steeper 650-500 mb lapse
rates, there likely will be an area that does change over. As
mentioned earlier, there certainly is some wobble room where this
is, but a consensus/middle ground solution is toward I-88. Warm
surface temperatures will result in quite a bit of immediate
melting, but if a band of instability-driven heavier rates
persists for 2-3 hours as mainly snow, then could certainly see
accumulation on at least grassy and elevated surfaces. While a
tail of the solution envelope, f-gen magnitude events such as this
can provide a mesoscale-level (multi-county scale) quick several
inches. There have been a few CAMs run that have shown something
like this, though seem to be much too robust in their efficiency
of turning 100% QPF to snow, and at too high of ratio.

Further east with increasing easterly winds off the warmer waters
of Lake Michigan, the potential for snow drops into the heart of
the Chicago metro as well as far northwest Indiana. South of I-80,
more melting energy exists thanks to the proximity of the 850 and
700 mb lows passing closely by to the south.

It is always a true challenge with predicting snow during these
tail end of season events, as thermal profiles are marginal and
present one striking failure mode. Also there could be enough
moisture transport robbing from the south by daybreak to start
reducing the precipitation rates by early Sunday morning to the
point where overcoming the marginal low-level temperatures becomes
quite iffy.

The surface low looks to be due south of the area during the
morning Sunday, and this is when the tightest pressure gradient
and strongest winds are predicted. The 925 mb winds look to be
around 35 kt, with the outlier NAM giving 40 to 45 kt. With some
lake-induced steeper lapse rates and a slightly deeper boundary
layer, some gusts to 40 mph may be experienced in the lake
adjacent counties with the onshore flow. As a note regarding any
lakeshore flooding concern, wind speeds over the lake are too low
and the direction does not look to maximize the fetch, especially
with lake levels having dropped over the past year.

As the system departs east, rain will end from west-to-east over
the region, with areas east of I-55 likely seeing some rain
continuing into early afternoon. The cloud shield, precipitation,
and winds will keep temperatures from climbing much at all on
Sunday morning, with many areas likely hanging in the 30s through
10 to 11 AM. There should be some recovery in the afternoon,
although highs should probably stay shy of 50 for many of those
eastern CWA communities including Chicago. These will not be a
record cold high temperatures for the day as those are low 40s
for Chicago and Rockford. See the longer term forecast below for
more brighter weather to discuss by later next week!

MTF

&&

.LONG TERM...
119 PM CDT

Sunday night through Friday...

As a surface high pressure system settles over the Great Lakes
beneath upper-level northwesterly flow, most of next week looks
relatively quiet. Sunday and Monday nights continue to look chilly
with lows in the mid 30s supporting areas of frost away from the
Chicago metropolitan area. Light winds and partly cloudy skies
will then be a daily occurrence, with highs gradually warming from
the mid to upper 50s Monday and Tuesday toward the mid to upper
60s by the end of the week. Daily lake breezes will hold lakeshore
locations in the 50s, however. A few afternoon sprinkles or light
rain showers can't be ruled out from time to time as "wiggles" in
the upper-level flow pass through. The upper-level pattern from
the weekend onward looks decidedly spring-like with warming
temperatures and chances for showers and thunderstorms.

Borchardt

&&

.CLIMATE...
245 PM CDT

Some wet snow mixing in is possible at Chicago and more so
Rockford late tonight and early Sunday morning.

The last time Rockford saw snow in May was May 16, 2014 (trace).
As for accumulating snow in May, the last time was May 10, 1990
(0.2 in.). The latest accumulating snow on record in Rockford is
May 11, 1966.

The last time Chicago (official site O'Hare) saw measurable snow
in May was May 5, 1989 (0.5 in.). The latest accumulating snow on
record in Chicago is May 11, 1966. There have only been two
Mother's Days with snow in Chicago since Mother's Day started in
1908, and those were May 9, 1954 and May 8, 1960 (both traces).

MTF

&&

.AVIATION...
For the 18Z TAFs...

The primary aviation concerns through the next 30 hours are as
follows:

* Gusty northeasterly winds overnight into Sunday
* Moderate precipitation with MVFR/IFR CIG/VIS
* Short time of rain/snow mix, while confidence in location is low

A lake breeze has developed and is pushing inland, shifting very
light winds to a easterly direction and creating an area of low
VFR broken cumulus just ahead and along the lake breeze. Winds
will remain east-northeast and increase in strength this
afternoon.

A weather system presently in Iowa will move into my forecast area
early this evening. Initially ceilings will remain VFR, but as the
night progresses winds will increase in strength and ceilings
/ visibilities will drop to MVFR conditions around midnight. Some of
the rain may be moderate intensity, reducing conditions to IFR
temporarily. Sites that are further south (MDW/GYY) are expected
to have the worst conditions with lower visibilities and
ceilings. In addition to rain, there is a chance for snow to
mixed in after midnight. Presently we believe this will be in the
western sites such as RFD and possibly DPA. Warmer conditions near
the lake are expected to keep most of the snow away from my
eastern sites, but confidence is low on exactly how far east the
rain/snow mix will reach. Presently there is no mention of
rain/snow mix in ORD and sites east.

Winds will increase in strength throughout early Sunday morning from
the east-northeast. My sites near the lake will see gusts close to
30 kt in the morning, with sites further away being just slightly
weaker. The strongest winds will occur Sunday morning, but still
remain gusty throughout Sunday.

This weather system is not moving very fast, so we expect the rain
to remain through the morning and into the early afternoon,
especially for GYY. The amount of rain and length of time that it
will be raining creates challenges for how long the MVFR/IFR
conditions will persist, as well as exactly how low visibilities /
ceilings will go throughout this event. RFD should start seeing
improving conditions by late morning, while the rest of the sites
will see the precipitation end in the early afternoon (which is
outside of this TAF period for GYY and DPA). Again, MDW and GYY
will most likely stay below VFR conditions for some time, with GYY
actually expected to remain IFR until the end of it's TAF period.

BKL

&&

.MARINE...
245 PM CDT

Strong east-northeast winds will develop over southern Lake
Michigan late tonight and continue through midday Sunday. There is
potential for gale force winds with this but that signal is
somewhat muted, with the most favored outcome looking to be winds
of 30 kt and possibly sporadic gales Sunday morning and early
afternoon. This is supported by similar situations to that as
forecast (analogs), which indicate around a 60% chance of 30 kt
winds along the Illinois shore while less than 10% chance of 35 kt
winds. Also the winds becoming more north-northeast Sunday
afternoon into evening will continue wave action despite the wind
speeds gradually diminishing.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 8, 2:13 PM CDT, 47 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
213 PM CDT Sat May 8 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-091915-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
213 PM CDT Sat May 8 2021 /313 PM EDT Sat May 8 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Limited Non thunderstorm wind Risk.

DISCUSSION...

Steady rain will move across northern Illinois and northwestern
Indiana after midnight tonight. A thunderstorm or two may occur
overnight mainly across central Illinois, as well. East to
northeast winds will gust 30 to 40 mph, particularly south of I-80
and along the Indiana Lake Michigan shoreline. Finally,
snowflakes may mix with rain particularly near Interstate 88 with
little to no accumulation anticipated.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Thunderstorm Risk.
  Limited Non Thunderstorm Wind Risk.
Monday and Tuesday nights...
 Elevated Frost Friday...

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 30 mph.

LMZ740>745-091915-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
213 PM CDT Sat May 8 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
 Hazardous conditions for small craft are likely.

Borchardt

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.